Hail, Adams
- When
- July 25, 2:06 PM MST to 2:08 PM MST
- Where
- Adams County, 0.48 mi W of Hettinger
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.000, -102.640
Thunderstorms developed along and behind a cold front advancing through North Dakota, as a short wave-trough approached. The cold front pushed into an area of enhanced instability and deep layer shear over southwest and south central North Dakota during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along and behind a cold front advancing through North Dakota, as a short wave-trough approached. The cold front pushed into an area of enhanced instability and deep layer shear over southwest and south central North Dakota during the late afternoon and evening hours. Early in the event, large hail was the main threat, with half-dollar diameter size hail reported in Adams County. Damaging winds then became the primary threat as the thunderstorms pushed east. The strongest wind gust was estimated to be 80 mph in Sioux County, which destroyed a large barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 25, 12:33 PM MST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 233 PM CDT Sat Jul 25 2020 .SHORT TERM...(This afternoon through Sunday) Issued at 233 PM CDT Sat Jul 25 2020 The short term forecast is highlighted by a chance for strong to severe thunderstorms this afternoon and evening. Early this afternoon, a shortwave trough was placed in southern Alberta and Saskatchewan, with southwest flow aloft over the Northern Plains. At the surface, a cold front was oriented northeast-southwest across the forecast area, extending from Bottineau County back to the southwest through Beach. Showers and thunderstorms were ongoing along and behind the front in the northwest and north central, and slightly ahead of the front in the west central. Southerly flow ahead of the front has led to hot and humid conditions in the southern portions of the forecast area. As this front pushes east, there is a chance for storms to become severe, with steep mid-level lapse rates, instability on the order of 2000-3000 J/kg of MUCAPE, and effective bulk shear of 35 to 35 knots. With shear and mean wind vectors oriented parallel to the frontal boundary, a messy / upscale growth storm mode is favored, which might limit the severe threat...any discrete cells have a good chance to become severe with the present environment, especially further to the east, but won't have a great handle on storm mode until it's happening. The few storms that are ongoing in the north central are more multicell, but with UH tracks maximized to the south of there (McLean / Sheridan Counties), and with the front already approaching compared to in the south where there's still a few hours for daytime heating, thinking most of the north central might just have a couple messy rounds of showers and thunderstorms. This seems to be favored by the latest CAMs runs, that develop a few stronger storms around 21/22 UTC in Mercer /Stark Counties before convection develops along most of the frontal boundary, moving northeast as the boundary pushes east. The area outlined in the slight risk from SPC highlights this same thinking, with the highest chance for severe storms from McLean County over to Wells County and north -- north of Bismarck and east of Minot. Consistent with previous forecasts, main hazards are expected to be wind gusts to 60 mph and hail up to the size of golf balls. Will have to keep an eye on any thunderstorms in the far southern James River Valley, with multiple reports of 2+ inches of rain in Dickey County from last night, including a report of 6 inches from Forbes. Additional flooding is definitely a concern if that area gets any more precipitation, and with PWATs in the 1.25 - 1.5 inch range, any storm will be capable of producing heavy rainfall. Latest CAMs want to keep convection north of this area, so hopefully that holds true. Storms will exit to the east overnight, with clearing skies behind the front. Lows will be in the lower 50s northwest to lower 60s southeast. Cyclonic flow aloft from a deep trough in central Manitoba will lead to northwest flow on Sunday, with cooler temperatures and lower humidity in the wake of the cold front. Forecast highs are in the mid 70s to mid 80s...can't rule out a stray shower or two in the north, but so low of a chance didn't include in the forecast at this time. .LONG TERM...(Sunday night through Saturday) Issued at 233 PM CDT Sat Jul 25 2020 The extended forecast is highlighted by cooler and mostly dry weather through Tuesday, before a slow warming trend and on and off chances for showers and thunderstorms to end the work week. Northwest flow continues on Monday as the aforementioned upper low rotates off to our northeast, with ridging over the western CONUS. Surface high pressure will settle in so should be a great late July day, with highs near average, in the upper 70s to mid 80s, and no precipitation expected at the moment. This upper ridging moves east and starts building over the western Upper Plains on Tuesday, with forecast highs rising to near 90 in western North Dakota, and 80s elsewhere. A low chance for thunderstorms emerges late Tuesday night, but becomes higher and more widespread on Wednesday with an approaching shortwave. The remainder of the work week and into next weekend is characterized by high temperatures in the 80s to lower 90s, and various chances for thunderstorms, but no real consensus from guidance. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1239 PM CDT Sat Jul 25 2020 Scattered showers and thunderstorms are expected this afternoon and evening along a cold front moving east through North Dakota. Low confidence in affecting any terminals so stuck with VCTS for now. Winds will shift to the northwest behind the front and increase to 15 to 20 knots in northern North Dakota, decreasing after 00Z. Expect MVFR conditions in and around any thunderstorms or stronger showers. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MJ LONG TERM...MJ AVIATION...MJ
Hazardous Weather Outlook National Weather Service Bismarck ND 225 PM CDT Sat Jul 25 2020 NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-051- 261930- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder- Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 225 PM CDT Sat Jul 25 2020 /125 PM MDT Sat Jul 25 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected today along a cold front. A few thunderstorms may become severe with hail as large as ping pong balls and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to the National Weather Service in Bismarck by calling 701-223-4582 or by posting on our social media pages. NDZ001-002-009-010-017-031-032-040-043-261930- Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings- Slope-Bowman- 225 PM CDT Sat Jul 25 2020 /125 PM MDT Sat Jul 25 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1111 AM CDT SAT JUL 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 2 NNW FORBES 45.97N 98.81W
07/25/2020 M7.75 INCH DICKEY ND PUBLIC
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
NNW FORBES. THE CORRECT LOCATION IS 9 MILES
NW OF FREDERICK. THIS WOULD PLACE THE
LOCATION OF THIS REPORT ACROSS THE BORDER IN
NE SOUTH DAKOTA.
&&The Bismarck radar (KBIS), 168 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
A large barn was blown over, and heavy tree damage occurred.
Severe tree damage occurred.
Wind gusts to 60 mph were estimated by a trained spotter.
Tree branches to three inches in diameter were broken.
Thunderstorm wind gusts to 60 mph were estimated by a trained spotter.
Thunderstorm wind gusts to 60 mph were estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908108, 908109, 908110, 908111, 908112, 908113, 908114, 908116, 908117.